my weight has shot up so much recently and seems to coincide with my medication being put up from 1 to 2 capsules a day . ive been on prozac for many years but weight gain has not been a problem before ..
A more common side effect is loss of appetite. There might be another factor. Have you spoken with your physician?
for most people YES! and the dosage can make the difference.
Hello. The doctor can help with this. I gained no weight on Prozac and lost an interest In food. Weight didn't change by more than a couple pounds.
Gaining weight is because of what we eat. Some medications do cause water weight gain, but that isn't much. Maybe five to ten pounds. All that weight that happens later is from the body/mind looking for something to do, to satisfy itself. Eat vegetables, raw is good, and fruits, when hungry. They contain lots of fiber which helps one feel full. Be sure to drink water and green tea when you eat fiber. They also can contain natural sweetness to satisfy that sweet tooth. Start slow, eat as much fruit or veggies as you want, and start reducing any sugar, syrup and such.
It takes a month or two to find that sugar and candy and cake have become too sweet. I had a small piece of birthday cake last night and found it way too sweet. Before I cut out soda and donuts and lattes, I thought sweet was great. Fresh oranges are now almost too sweet for me. Stay away from artificial sweeteners as they put weight on you by making a craving for more carbs and sugar. Look for juices, if not made fresh by you, that have no added sugar. They are out there in the refrigerator section. Labels do become friends. A diabetic diet without artificial sweeteners is quite nice to follow. Works for anyone. Book stores and Internet has them.
If you are obese then start very slow with the doctors help. Start to exercise, walk a bit and build strength. Many programs to work with you. If morbidly obese, follow the physicians directions. Though one starts with little apparent effect, soon enough there will be a loss of weight. Finally, a therapist is needed to help find the triggers that make one eat too much and methods to feel better so you can reach your goal. You can do this and you can get back your life. After all, depressed people don't tend to get out there and play every day. Couch and TV are far better friends then and take no effort. Feeling guilty and uncomfortable has to be recognized and morphed into taking a walk. Fresh air and all the mysteries of the neighborhood can be pretty wonderful.
Finally, if you have a very sudden weight gain in a month of over ten pounds, get to the doctor right away. Rapid weight gain can be a sign of other diseases or problems including heart trouble. Best to be safe.
(Since I covered a lot of topics, it might not seem all for you. As others read these discussions with similar problems their struggle might fall into these different scenarios.)
Time to take control and find what is happening to you. Find out what to do for food portions from a dietician. And take a list of all your symptoms, medications, and supplements to the doctor. Much happiness can be gained. Much can be done. And you will feel so much better. Karen
Hi there kk. According to drugs.com, yes it is a side effect, but it's way down on the totem poll. These are the mild symptoms:
cold symptoms such as stuffy nose, sneezing, sore throat;
drowsiness, dizziness, feeling nervous;
mild nausea, upset stomach, constipation;
increased appetite, weight changes;
sleep problems (insomnia);
decreased sex drive, impotence, or difficulty having an orgasm; or
Here's the link from our site.
You take care. Let our friends know what happens.
May you have faith, hope and Love,
Hi kk999, Many, many years ago Prozac was the first anti-depressant I ever
was prescribed, after my horrific head injury. I took it for about 10 yrs. I
never had a weight gain. But, I was always depressed. Then, after moving
to FL from Jersey and taking no anti-depressant for a few yrs. my new Dr.
put me on Celexa. What a blessing. I love it. Works great, and again, no
weight gain..Those are the only two I ever tried. Hope your depression lifts
Weight gain is not a side effect. But prozac can cause you to be anxious or nervous that signals your brain to want to eat. But it will not make you gain weight out of the air.
Yes, Prozac made me have increased appetite and food cravings which caused me to gain weight.
I took prozac for a little over a year and had a 30 lb weight gain. It is a great antidepressant but you have to be careful about what you eat. But honestly, that is true with a lot of the psychiatric medications.
I was on 20mg as a start up dose. This medication saved my life. To answer your question it initially made me lose weight 10 lbs in 1 month. I felt and looked better than I had in 2 years. Well... the 20 mg was making me sleepy, as I was taking it during the day. I decrease my dose in half..started taking my pill at night and the weight started to increase but not much. I weigh in daily now and I've been steady for the last 3 weeks. I feel better personally with the 10 but I'm not as calm. I'm experiencing narcissistic ways. Ill call my doc and will ask for 15 mg.
- Prozac Information for Consumers
- Prozac Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prozac (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.